Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 111, NWS Sioux Falls, SD

June 9, 20115 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2011, 5:09 PM CDT for 5 counties in Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 5:09 PM CDT (22:09 UTC)
Expired
Jun 9, 2011, 5:45 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
58.0 mph

Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:11 PM CDTHAIL 1Marcus, IA
Jun 9, 5:45 PM CDTTSTM WND DMGRossie, IATREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KFSD 092209
SVRFSD
IAC035-041-141-149-167-092245-
/O.NEW.KFSD.SV.W.0111.110609T2209Z-110609T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHWEST IOWA...
  WESTERN CLAY COUNTY IN NORTHWEST IOWA...
  SOUTHERN O'BRIEN COUNTY IN NORTHWEST IOWA...
  NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
  SOUTHEASTERN SIOUX COUNTY IN NORTHWEST IOWA...

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL.  THIS STORM WAS LOCATED NEAR MARCUS...OR 14 MILES
  SOUTHEAST OF ORANGE CITY...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAULLINA AROUND 520 PM CDT...
  SUTHERLAND AROUND 530 PM CDT...
  PETERSON AROUND 535 PM CDT...
  ROYAL AND EVERLY AROUND 545 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CALUMET
AND ROSSIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4278 9586 4294 9596 4320 9531 4297 9515
TIME...MOT...LOC 2209Z 246DEG 40KT 4289 9579
WIND...HAIL <58MPH 1.25IN

$$

JH
2 follow-up statements
016 
WWUS53 KFSD 092228
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT THU JUN 9 2011

IAC035-041-141-149-167-092245-
/O.CON.KFSD.SV.W.0111.000000T0000Z-110609T2245Z/
SIOUX IA-PLYMOUTH IA-O'BRIEN IA-CHEROKEE IA-CLAY IA-
528 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CLAY...NORTHERN CHEROKEE...SOUTHERN O'BRIEN...NORTHEASTERN PLYMOUTH
AND SOUTHEASTERN SIOUX COUNTIES UNTIL 545 PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SUTHERLAND...OR 22 MILES SOUTHWEST OF SPENCER...MOVING NORTHEAST AT
60 MPH.

IN ADDITION...AT 511 PM...QUARTER SIZE HAIL WAS REPORTED IN MARCUS 
WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYAL AND EVERLY AROUND 540 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ROSSIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4278 9586 4294 9596 4320 9531 4297 9515
TIME...MOT...LOC 2228Z 236DEG 50KT 4298 9547
WIND...HAIL 60MPH 1.00IN

$$

JH
752 
WWUS53 KFSD 092241
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT THU JUN 9 2011

IAC035-041-141-149-167-092251-
/O.EXP.KFSD.SV.W.0111.000000T0000Z-110609T2245Z/
SIOUX IA-PLYMOUTH IA-O'BRIEN IA-CHEROKEE IA-CLAY IA-
541 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY...NORTHERN
CHEROKEE...SOUTHERN O'BRIEN...NORTHEASTERN PLYMOUTH AND SOUTHEASTERN
SIOUX COUNTIES WILL EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4278 9586 4294 9596 4320 9531 4297 9515
TIME...MOT...LOC 2241Z 236DEG 50KT 4308 9526

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:15 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 9, 3:15 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT THU JUN 9 2011

.DISCUSSION...
WATER VAPOR IMAGERY SHOWING STRONG WAVE MOVING OUT OF THE NORTHERN
ROCKIES INTO THE NORTHERN PLAINS. AS THIS WAVE SHIFTS EAST...EXPECT
SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD ACROSS THE
REGION. 850 MB BOUNDARY WILL BECOME THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT.  THIS BOUNDARY PIVOTS TO THE NORTH EAST OF
I-29 LATE THIS AFTERNOON...AND BEGINS TO SAG SOUTH AND EAST AFTER
00Z. INSTABILITY IS PRETTY LIMITED WITH ELEVATED CAPES OF 500
J/KG...SO WHILE SOME STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND
STRONG WIND GUSTS TO 40 MPH...THE EXPECTATION IS THESE STORMS WILL
REMAIN BELOW SEVERE LIMITS.

BULK OF RAIN SHOULD BE EXITING CWA BY EARLY FRIDAY MORNING AS MAIN
WAVE LIFTS NORTHEAST THROUGH NEBRASKA. SECONDARY WAVE WILL LIFT
NORTHEAST ACROSS NORTHERN SOUTH DAKOTA AND MAY TRIGGER A FEW SHOWERS
OR THUNDERSTORMS BUT COVERAGE WILL BE SPOTTY SO WILL ONLY GO WITH 20
TO 30% CHANCE. WILL REMAIN COOL WITH HIGHS GENERALY IN THE 60S WITH
LOW LEVEL NORTH TO NORTHEAST. MAY SEE SOME PARTIAL SUNSHINE...BUT
ANY SURFACE HEATING WILL CAUSE CLOUDS TO REFORM QUICKLY. SECOND
SYSTEM WILL PULL AWAY FRODAY NIGHT WITH GENERALLY DRY WEATHER FRIDAY
NIGHT AND SATURDAY ALONG WITH PLEASANT WEATHER.

REST OF WEEKEND MAY NOT BE TOO BAD AT ALL WITH CWA GENERALLY
BETWEEN SOUTHERN STREAM FLOW AND NORTHERNT STREAM WAVE. MAIN
SURFACE BOUNDARY WILL REMAIN SOUTH OF I80 AND WOULD EXPECT MORE
SIGNIFICANT RAINS TO REMAIN SOUTH OF CWA THROUGH SUNDAY. NORTHERN
STREAM ENERGY WILL LIKELY REMAIN FROM MONTANA INTO NORTH DAKOTA.
WHAT THIS MEANS FOR THIS CWA IS ONLY SMALL CHANCES FOR SHOWERS OR
THUNDERSTORMS SATURDAY NIGHT INTO MONDAY...SO WILL KEEP POPS LOW IN
THE 20 TO 30% RANGE. TEMPERATURES SATURDAY THROUGH MONDAY WILL
REMAIN BELOW NORMAL WITH HIGHS IN THE UPPER 60S TO UPPER 70S.

THE NEXT BEST CHANCE OF THUNDERSTORMS AFTER TONIGHT MAY NOT BE UNTIL
TUESDAY OR TUESDAY NIGHT AS MORE SIGNIFICANT WAVE DIVES EAST
SOUTHEAST ACROSS THE CWA. CONFIDENCE IS NOT VERY HIGH AS MODELS HAVE
NOT BEEN VERY CONSISTENT FROM DAY TO DAY RUNS...SO FOR NOW WILL KEEP
THREAT IN THE CHACE CATEGORY TUESDAY INTO WEDNESDAY. TEMPERATURES
SHOULD GET CLOSER TO NORMAL MORE MOST OF NEXT WEEK...BUT WILL BE
HIGHLY DEPENDENT ON RAIN COVERAGE.

&&

.AVIATION...
SPORADIC MVFR CONDITIONS WILL BECOME MORE WIDESPREAD THIS AFTERNOON
ESPECIALLY SOUTH OF A LINE FROM YANKTON TO WORTHINGTON MINNESOTA AS
CONVECTION DEVELOPS ACROSS THE AREA.  SHOWERS AND THUNDERSTORMS WILL
SHIFT EAST OF THE I-29 CORRIDOR AFTER 02Z...AND EAST OF THE FORECAST
AREA AFTER 08Z FRIDAY.  CEILINGS WILL FALL TO NEAR IFR ALONG AND
EAST OF I-29 FRIDAY MORNING...BUT SHOULD GRADUALLY IMPROVE
THROUGHOUT THE DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 9, 10:16 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CDT THU JUN 09 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1016 AM CDT THU JUN 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EMBEDDED THUNDERSTORMS IN SHOWER ACTIVITY WILL OCCUR THIS
AFTERNOON AND TONIGHT. IT IS EXPECTED THAT THE THUNDERSTORM
ACTIVITY WILL REMAIN BELOW SEVERE LIMITS BUT SMALL HAIL COULD
OCCUR IN NORTHWEST IOWA.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THIS AREA ON FRIDAY. IT IS ANTICIPATED THAT ANY STORM DEVELOPMENT
WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 9, 4:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             NEWCASTLE               42.65N 96.87W
06/09/2011  E0.75 INCH       DIXON              NE   TRAINED SPOTTER

            MOSTLY 1/4 TO 1/2 INCH HAIL BUT A FEW STONES UP TO 3/4
            INCH.

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:06 PM CDTRiver Flood WarningFSDWoodbury62 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.